Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Taking metformin for diabetes. Can I stop medication if the sugar levels are controlled by diet and exercise?

I was diagnosed diabetes 2 in July,2011, hbaic being 10.6 After taking Metformin 500 mg twice and diet control and exercise , I managed to bring it down to 5.9 in Aug,2012. My doctor advised me to stop medicine and continue with other measures. without med , after 3 months again the hba1c read 5.9, again after 3 months 6.4 My fasting remains around 97-102 and PP 135 to 170 Shall I remain without med ????
Asked On : Mon, 25 Mar 2013
Answers:  3 Views:  57
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Welcome to HCM,
I am glad to know you have taken care of diabetes nicely once you are diagnosed Diabetes and take care of diet and exercise and take medicines regularly, it is possible to control the diabetes as you did.
We can many times reduce the dose of medicines and if blood sugar level is normal there is no harm in giving a trial of drug free period but remember to take care of diet and exercise and take blood sugar level along with HBA1c level after 3 months.
It is possible to have a period where you do not need drug as high blood sugar level impairs function of insulin secreting cells what is called Glucotoxicity.
I am sure you must have lost few kg weight and that can also improve insulin sensitivity.
Please take care
Good Luck.
Answered: Mon, 25 Mar 2013
I find this answer helpful
Internal Medicine Specialist Dr. Maruti Karale's  Response

Thanks for being with us.

Strict blood sugar control means FBS of below 110 and Post lunch Blood sugar of less than 140.
If your blood sugar level remains in this range on diet and exercise then you need to continue any diabetes medicines further.But diabetes has many micro-vascular and macro-vascular complications like
-coronary artery disease
-Peripheral vascular disease
-Cerebrovacular accidents
-Peripheral neuropathy

These complications occur even at small derangement in blood sugar level.So to prevent such complications in future you have to be very conscious about it need regular check up for all these diseases.

Keep blood pressure maintaining below 130/80mm of Hg.Keep regular follow up with your treating doctor.

Hope this could help you better.

For more queries you can write to us.

Wish you good health.
Answered: Mon, 25 Mar 2013
I find this answer helpful
General & Family Physician Dr. Pavan Kumar Gupta's  Response
It is very good to take proper dietary measures and do regular exercises to control your diabetes.You have really achieved marvellous results but your PP sugar is still slightly high and it would be better if you could bring it to below 140.
You should definitely start taking METFORMIN again as it counters insulin resistance and offers many other benefits like preventing bodyweight gain,reducing hyperinsulinimia and improving lipid profile.
Treatment with metformin offers great protection against chronic vascular complications of type 2 diabetes in long run.
In my opinion you should definitely start METFORMIN again.
Answered: Mon, 25 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor